Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 75, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 28, 2003, 6:47 PM EDT for Greenbrier County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2003, 6:47 PM EDT (22:47 UTC)
- Expired
- Aug 28, 2003, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1180 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 282250 FFWRNK WVC025-290145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 647 PM EDT THU AUG 28 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 945 PM EDT * AT 647 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINS NEAR TROUT AND WILLIAMSBURG DRIFTING NORTH AT 5 MPH. * OTHER LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...ANJEAN...DUO... FALLING SPRING...FRANKFORD...LEONARD... AND RORER DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3804 8023 3790 8015 3794 8078 3817 8058 $$ 07
1 follow-up statement
000 WGUS71 KRNK 282348 FFSRNK WVC025-290145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 747 PM EDT THU AUG 28 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL 945 PM EDT... GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL 6 MILES EAST OF RUPERT...OR ABOUT 4 MILES WEST OF WILLIAMSBURG...NEARLY STATIONARY. RADAR ESTIMATED A LARGE AREA OF 3 TO 4 INCHES OF RAINFALL IN THIS AREA SINCE ABOUT 5 PM. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL LIKELY CAUSE FLASH FLOODING ALONG LITTLE CLEAR CREEK... AND FLYNNS CREEK... WEST OF WILLIAMSBURG. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:40 PM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 28, 2:40 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 240 PM EDT THU AUG 28 2003 TNGT-FRI...RADAR SHOWING TSRA POPPING WITH HEATING...MAINLY ALONG W OF THE BLUE RIDGE THIS AFTN IN AXIS OF VERY RICH THETA-E AIR AND RETURN SW FLOW. WATER VAPOR LOOP INDICATING ANOTHER FAINT S/W OVER THE TN VALLEY SET TO RIDE UP THE MTN CHAIN OVERNGT AS DEEPER RH INCREASES. WITH BOTH GFS/ETA SHOWING THIS FEATURE AND PLENTY OF INSTAB TO LINGER EARLY ON...PLAN TO RUN DECENT CHC POPS ESPCLY WRN TIER THRU ABOUT MIDNGT...THEN TAPER ONCE WEAK UVV ALONG WARM FRONT PASSES NE. OTRW PC/MUGGY WITH LOWS MID 60S W TO ARND 70 ERN THIRD. WILL SEE WEAK VORT EXIT EARLY FRI GIVING WAY TO A LITTLE MORE VEERING WESTERLY FLOW...AND LACK OF UPPER SUPPORT ...WELL AHEAD OF NEXT UPSTREAM CD FRONT. STILL GIVEN PLENTY OF RATHER DEEP RH...OLD BNDRYS AND SOME DIFF HEATING RIDGES...EXPECT AT LEAST MORE SCTD AFTN TSRA EPSCLY W. THUS PLAN TO UP POPS TO HIGHER CHC NW AND LEAVE A 30 POP SCENARIO E WHERE DOWNSLOPE AND LACK OF TRIGGER COULD INHIBIT. TEMPS AGAIN ARND 90 SE PER W WIND AND GNRLY 80S ELSW UNDER HAZY SUN. FRI NGT-SUNDAY...NEXT NRN STREAM S/W TROF PROGGED TO PASS WELL N OF THE AREA AS ASSOCD SFC COLD FRONT DRIFTS IN FROM THE NNW BY LATE IN THE WEEKEND. QUESTION IS HOW FAR SE BNDRY MAKES IT AS ETA SEEMS OVERDONE PUSHING BACKDOOR 85H FRONT TO THE VA/NC BORDER...WHILE THE SLOWER GFS/CANADIAN CLOSER IN KEEPING BNDRY STUCK IN WVA. SINCE ETA WAS TOO FAR S WITH THIS LAST FRONT...AND UPPER SUPPORT SUGGESTS ONLY ENOUGH FORCING TO PUSH WSHFT INTO THE CWA...PLAN TO FOLLOW CLOSER TO THE GFS. THIS SHOULD ACT TO KEEP BEST POPS W OF THE BLUE RIDGE THRU SUNDAY ALONG AXIS OF BEST THETA/UVV...WHILE SUSPECT ERN CTYS TO BASICALLY HAVE MORE DIURNAL SCTD TSRA ALONG FRINGE OF DEEP RH. WILL AGAIN BOOST TEMPS SE ON SAT/SUNDAY PER MORE INSOLATION...BUT LOWER NW CLOSER TO THE FRONT OTRW PC EXCEPT SOME MSTLY CLDY PERIODS NW. EXTENDED...WAVERING FRONTAL BNDRY WILL CONT TO BE THE MAIN PROBLEM AS APPEARS RISING 5H HGTS MAY FORCE FRONT FARTHER NW LABOR DAY...BEFORE NEXT S/W PUSHES MCON ZONE BACK SE BY MIDWEEK. SINCE LOCATION OF CONVERGENCE ZONE IFFY AND GIVEN LOTS OF TROPICAL TYPE RH ARND...WILL ONLY LOWER POPS A NOTCH MON...THEN CONT LOW TO MID CHCY POPS TUE-THU FOR NOW. TEMPS CONTD WARM/HUMID WITH HIGHS 75-85 AND LOWS UPR 50S NW TO MID/UPR 60S SE. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
Hazardous weather outlook, Aug 28, 6:12 AM EDT, 12 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 612 AM EDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL FIRE AGAIN THIS AFTERNOON...ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH WIND DAMAGE BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 28, 2:00 PM EDT, 4 hours 47 minutes before
NCZ001-281925- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT THU AUG 28 2003 ...THUNDERSTORMS WITH HEAVY RAIN... AT 200 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS NEAR WEST JEFFERSON AND SHATLEY SPRINGS IN ASHE COUNTY. RAINFALL AMOUNTS UP TO TWO INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. WATCH FOR RISES ALONG CREEKS AND STREAMS ESPECIALLY NEAR NAKED CREEK IN THE JEFFERSON AREA. PONDING OF WATER IS LIKELY IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS. THESE THUNDERSTORMS WILL WEAKEN BY 330 PM. 07
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.